Alert archive / Illinois / Flash Flood Warnings in 2013

Flash Flood Warning 61, NWS Lincoln, IL

September 8, 2013Fulton County, Illinois

NWS Lincoln, IL issued this flash flood warning at Sep 8, 2013, 4:10 AM CDT for Fulton County, Illinois. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 8, 2013, 4:10 AM CDT (09:10 UTC)
Expired
Sep 8, 2013, 10:00 AM CDT
In force
6 hr
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Flood severity
None

County Fulton County, IL

The radar

The Lincoln radar (KILX), 91 km from the middle of the area, began a volume at 09:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 9.2 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2013-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1403 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2013-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 125 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1403 J/kg
Mixed-layer CIN
-150 J/kg
Mixed-layer LCL
1657 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
125 m²/s²
0-3 km storm-relative helicity
324 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

480 
WGUS53 KILX 080910
FFWILX
ILC057-081500-
/O.NEW.KILX.FF.W.0061.130908T0910Z-130908T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
410 AM CDT SUN SEP 8 2013

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN FULTON COUNTY IN WEST CENTRAL ILLINOIS...

* UNTIL 1000 AM CDT

* AT 408 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE   
  WARNED AREA. RADAR ESTIMATES SHOWED 2 TO 3 INCHES OF RAIN HAD 
  FALLEN...AND THUNDERSTORMS WITH HEAVY RAIN WILL CONTINUE FOR THE 
  NEXT ONE TO TWO HOURS.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  LEWISTOWN...CUBA...FAIRVIEW AND LONDON MILLS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. DO
NOT ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND TO
ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN
WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 4071 9020 4039 9003 4035 9040 4071 9044

$$

25
1 follow-up statement
846 
WGUS73 KILX 081212
FFSILX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
712 AM CDT SUN SEP 8 2013

ILC057-081227-
/O.CAN.KILX.FF.W.0061.000000T0000Z-130908T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
FULTON IL-
712 AM CDT SUN SEP 8 2013

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR NORTHERN FULTON
COUNTY IS CANCELLED...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 4071 9020 4039 9003 4035 9040 4071 9044

$$

SHIMON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this flash flood warning went out at Sep 8, 3:09 AM CDT, 1 hour 1 minute earlier.

Area forecast discussion, Sep 8, 3:09 AM CDT, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Lincoln IL
309 AM CDT Sun Sep 8 2013

.DISCUSSION...
ISSUED 309 AM CDT Sun Sep 8 2013

SHORT TERM...Today through Tuesday

Isolated showers and high-based thunderstorms have been
percolating across mainly the northwest third of the CWA early this
morning. This is occurring in an area of moisture convergence,
ahead of a weak shortwave in southeast IA, and ahead of a weak
front which was drifting south through eastern IA and northern IL.
Latest surface analysis also placed a subtle frontal wave in
extreme SE IA which was aiding in ascent. SPC mesoanalysis showed
MU CAPES up to 1k J/kg in a region of 30 kts effective bulk shear
NW of the IL River, which was allowing a few stronger updrafts to
develop. As these synoptic features gradually shift south today,
widely scattered showers and thunderstorms can be expected.
Forecast soundings continue to indicate a warm wedge off the
surface which will keep any storms rooted around the 7k ft level.
With easterly flow developing in the frontal zone and anticipated
mid-level clouds highs have trended highs towards the mid 80s for
the north half, while some 90 degree readings possible especially
south of the boundary. This boundary loses definition this evening
as it shifts through the southern CWA, as stronger low pressure
develops over the northern Plains and broad southerly flow gets
re- established over much of the Midwest. Any lingering evening
showers across the south should dissipate as frontal convergence
is lost.

Monday and Tuesday still look like the hottest days of this
forecast package. Low pressure tracks into the northern Great
Lakes, slowly dragging a cold front into the Upper Midwest. South
to southwest flow ahead of the front brings the Plains thermal
ridge up across the CWA and should produce widespread low to mid
90s highs. Mid to upper 90s may be possible Tuesday across the
west as more favored southwest sfc winds blow ahead of the front
dropping into northern IL. This would approach records for the day
which are 97 at Peoria and Lincoln, and 98 at Springfield. A mid-
level wave rotating around the west side strong mid level ridging
over the southeast U.S. could spark scattered thunderstorms in the
Ohio Valley region Tuesday afternoon, and will need to monitor
this as it could affect the SE CWA but kept out of forecast as
focus should be farther to our east.

LONG TERM...Wednesday through Saturday

The cold front dropping through the area Wednesday/Wednesday night
brings the only chance of rain in the extended forecast. Prospects
for beneficial rains still look low given confluent mid level
flow, weak convergence along the boundary, and a lack of deep
moisture. Therefore have kept pops at low chance. Current timing
brings front near the I-72 corridor by late afternoon, so another
day of 90+ heat for the south half is possible.

Thursday through Saturday will be dominated by a large Canadian
high pressure ridge shifting across the Great Lakes. Low level
cold advection lags initial frontal passage, so Thursday will
still be several degrees above normal with highs in the mid 80s.
As the ridge shifts into the western Lakes Thursday night and
Friday, northeast winds will bring a more seasonable airmass into
the region. There are signs this respite from the heat will be
short-lived, as mid-level ridging over the Plains brings rising
heights back to the region by late next weekend.

25
&&

.AVIATION...
ISSUED 1100 PM CDT Sat Sep 7 2013

Latest surface analysis indicating a weak cool front edging slowly
south from just north of ORD west-southwest thru southeast Iowa.
Widely scattered showers were occurring along the boundary and that
will be the main forecast concern overnight along with the potential
for some brief mvfr cigs immediately behind the cool front by dawn
Sunday, affecting mainly PIA and BMI. Rather low confidence on
placement of any showers tracking east southeast into our area
overnight so VCTS or VCSH should cover it as even if we do get a
shower to pass over a TAF site, cigs will remain VFR as it looks
now. Forecast soundings do try to bring some mvfr cigs south to north
central IL by morning which may affect PIA and BMI for a time in the
12z-16z time frame. Will continue with previous trends in keeping a
lower scattered group for now and see how the lower cigs progress
south overnight.

Forecast soundings also indicating the potential for some sct-bkn
cumulus to develop by late morning or early afternoon just behind
the frontal boundary...which by early afternoon should be south of
the TAF sites. Surface winds tonight will be light from a southeast
to south direction, and then as the front pushes thru the area, winds
will shift into an easterly direction at 7 to 12 kts on Sunday.

Smith
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Sep 7, 3:11 PM CDT, 12 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
311 PM CDT SAT SEP 7 2013

ILZ027>031-036>038-041>043-081100-
DE WITT-FULTON-KNOX-LOGAN-MARSHALL-MASON-MCLEAN-PEORIA-STARK-
TAZEWELL-WOODFORD-
311 PM CDT SAT SEP 7 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TONIGHT AS A COLD FRONT DROPS
SOUTH INTO THE AREA. THERE IS A SLIGHT CHANCE FOR THE
THUNDERSTORMS TO PRODUCE DAMAGING WINDS AND SLIGHT HAIL SHOULD
STORMS DEVELOP LATER THIS AFTERNOON AND INTO THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORM CHANCES WILL LINGER ON SUNDAY AS THE COLD FRONT
SLOWLY PROGRESSES TOWARD SOUTHERN IL. ADDITIONAL CHANCES OF STORMS
WILL COME NEXT WEDNESDAY AND WEDNESDAY NIGHT AS THE NEXT COLD FRONT
MOVES ACROSS THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY LATER THIS EVENING AFTER 6PM
SHOULD STORMS DEVELOP.

ILZ040-044>057-061>063-081100-
CASS-CHAMPAIGN-CHRISTIAN-CLARK-COLES-CUMBERLAND-DOUGLAS-EDGAR-
MACON-MENARD-MORGAN-MOULTRIE-PIATT-SANGAMON-SCHUYLER-SCOTT-SHELBY-
VERMILION-
311 PM CDT SAT SEP 7 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TONIGHT AS A COLD FRONT DROPS
SOUTH INTO THE AREA. NONE OF THE STORMS ARE EXPECTED TO BECOME
SEVERE... ALTHOUGH GUSTY WINDS MAY DEVELOP IN THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORM CHANCES WILL LINGER ON SUNDAY AS THE COLD FRONT
SLOWLY PROGRESSES TOWARD SOUTHERN IL. ADDITIONAL CHANCES OF STORMS
WILL COME NEXT WEDNESDAY AND WEDNESDAY NIGHT AS THE NEXT COLD FRONT
MOVES ACROSS THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

ILZ066>068-071>073-081100-
CLAY-CRAWFORD-EFFINGHAM-JASPER-LAWRENCE-RICHLAND-
311 PM CDT SAT SEP 7 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ILLINOIS.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS LATER TONIGHT AS A COLD FRONT
DROPS SOUTH INTO THE AREA. NONE OF THE STORMS ARE EXPECTED TO
BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORM CHANCES WILL LINGER ON SUNDAY AS THE COLD FRONT
SLOWLY PROGRESSES TOWARD SOUTHERN IL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

HJS

In the hours before

Special weather statement, Sep 8, 1:38 AM CDT, 2 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
138 AM CDT SUN SEP 8 2013

ILZ027-036-080745-
FULTON-KNOX-
138 AM CDT SUN SEP 8 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN FULTON AND SOUTHERN KNOX
COUNTIES UNTIL 245 AM CDT...

AT 136 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR KNOXVILLE...OR 7 MILES SOUTHEAST OF
GALESBURG...MOVING SOUTHEAST AT 15 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
  GILSON...
  MAQUON...
  LONDON MILLS...
  FAIRVIEW...
  FARMINGTON...
  YATES CITY...

OTHER LOCATIONS AFFECTED INCLUDE...EAST GALESBURG...DELONG AND MIDDLE
GROVE.

PEOPLE NEAR THESE LOCATIONS SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS...AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 4092 8999 4073 8999 4057 8999 4067 9027
      4082 9044 4106 9044
TIME...MOT...LOC 0638Z 318DEG 11KT 4086 9032

SHIMON
Local storm report, Sep 8, 1:51 AM CDT, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
151 AM CDT SUN SEP 08 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 AM     TSTM WND DMG     GALESBURG               40.95N 90.38W
09/08/2013                   KNOX               IL   EMERGENCY MNGR

            LARGE TREE LIMBS DOWN AND POWER OUT.

&&

25
Local storm report, Sep 8, 3:11 AM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
311 AM CDT SUN SEP 08 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 AM     HEAVY RAIN       GALESBURG               40.95N 90.38W
09/08/2013  M2.33 INCH       KNOX               IL   TRAINED SPOTTER

            ON THE NORTHEAST SIDE OF TOWN. RAIN FELL IN LESS THAN 2
            HOURS.

&&

25
Special weather statement, Sep 8, 3:18 AM CDT, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
318 AM CDT SUN SEP 8 2013

ILZ027-029-036-041-080915-
FULTON-KNOX-MASON-PEORIA-
318 AM CDT SUN SEP 8 2013

...SIGNIFICANT WEATHER ADVISORY FOR FULTON...NORTHERN MASON...
SOUTHWESTERN KNOX AND SOUTHWESTERN PEORIA COUNTIES UNTIL 415 AM
CDT...

AT 317 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTHEAST OF PRAIRIE CITY...OR 15 MILES
NORTHWEST OF LEWISTOWN...MOVING SOUTHEAST AT 15 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 55 MPH ARE EXPECTED WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
  CUBA...
  CANTON...
  LEWISTOWN...
  ST. DAVID...

OTHER LOCATIONS AFFECTED INCLUDE...MARIETTA...ELLISVILLE...
SMITHFIELD...FIATT...BRYANT AND DUNFERMLINE.

PEOPLE NEAR THESE LOCATIONS SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS...AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 4072 9045 4071 9002 4063 8999 4059 8988
      4045 8991 4025 9011 4033 9046
TIME...MOT...LOC 0818Z 303DEG 15KT 4055 9034

SHIMON

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 8, 1:38 AM CDTSpecial Weather StatementILXKnox67 min
Sep 8, 1:47 AM CDTSevere Thunderstorm WarningILXKnox43 min
Sep 8, 2:12 AM CDTFlash Flood WarningILXKnox6 hr
Sep 8, 3:18 AM CDTSpecial Weather StatementILXFulton57 min
Sep 8, 3:21 AM CDTSevere Thunderstorm WarningILXFulton54 min
Sep 8, 4:05 AM CDTSevere Thunderstorm WarningILXFulton40 min

Nearby

Flash Flood Warnings in Illinois, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.